Alert archive / Montana / Winter Storm Warnings in 2013
Winter Storm Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Mar 11, 2013, 3:34 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2013, 3:34 PM MDT (21:34 UTC)
- Expired
- Mar 11, 2013, 9:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
518 WWUS45 KTFX 112134 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 334 PM MDT MON MAR 11 2013 MTZ009-048-120300- /O.NEW.KTFX.WS.W.0008.130311T2134Z-130312T0300Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 334 PM MDT MON MAR 11 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR ELEVATIONS ABOVE 5000 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET FOR HEAVY SNOW... WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * TIMING AND MAIN IMPACT: BANDS OF SNOW SHOWERS WILL CONTINUE INTO THE EARLY EVENING THEN ARE EXPECTED TO DIMINISH LATER THIS EVENING. VISIBILITIES WILL BE REDUCED AT TIMES TO LESS THAN A MILE. * SNOW ACCUMULATIONS: EXPECT ADDITIONAL SNOW ACCUMULATIONS THE REST OF MONDAY AFTERNOON AND MONDAY EVENING TO RANGE FROM 1 TO 3 INCHES. * ELEVATIONS: FOR ELEVATIONS ABOVE 5000 FEET. * OTHER IMPACTS: ROADS WILL BE SNOW-COVERED AND SLIPPERY. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
1 follow-up statement
814 WWUS45 KTFX 120252 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 852 PM MDT MON MAR 11 2013 MTZ009-048-120400- /O.EXP.KTFX.WS.W.0008.000000T0000Z-130312T0300Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 852 PM MDT MON MAR 11 2013 ...WINTER STORM WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR ELEVATIONS ABOVE 5000 FEET... THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET WILL EXPIRE AT 9 PM MDT THIS EVENING. SNOW HAS DIMINISHED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 11, 2:49 PM MDT, 45 minutes earlier.
Area forecast discussion, Mar 11, 2:49 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 249 PM MDT Mon Mar 11 2013 .DISCUSSION... Tonight through Wednesday...An upper level high pressure ridge approaching the West Coast will will move over the Pacific Northwest by late tonight. Central Montana will remain underneath unsettled flow aloft although the winds will weaken and the chance precipitation will lessen. Strong west winds aloft will approach the Northern Rockies over night and surface winds will strengthen. The strongest winds will remain over the higher elevations and weaken eastward over the adjacent plains. Warm advection from the southwest will continue bring a chance of precip across central Montana. A chance of freezing rain needs to be considered but at this point, considering the period of sub-zero temps and low pops, will not include in the grids. Winds will diminish somewhat Wednesday and the high pressure ridge will continue to build and the air mass will continue to warm and remain dry. Temps will trend upwards to well above normals by Wednesday. Zelzer Wednesday Night through Monday...Broad upper level ridge, held in place by longwave troughs along the northeast US coast and over the ern Pacific at about 150W, will continue to be the dominant weather feature into this weekend. A fairly steady stream of Pacific moisture and weak disturbances coming through the northern portion of the ridge will bring our region plenty of clouds but limited precipitation during the extended forecast period. GFS and ECMWF (European) forecast models are in good agreement through at least Sat morning on this unsettled pattern that keeps light rain, rain-snow mix, and snow generally confined to the Rocky Mtn Front and southwest mtns. Westerly flow aloft will produce mostly dry conditions over the central plains and Hiline areas, with breezy downslope winds keeping aftn temperatures in the mid- to upper 50s from Thurs to Sat. Unfortunately, model agreement breaks down starting Sat evening (curiously, the same time period where marked differences in solutions showed up in yesterday's model runs) as the GFS brings a well-defined shortwave trough into the PacNW coast while the ECMWF sends a fast-moving system thru MT and then rebuilds the upper level ridge along the coast. Since these individual solutions are not consistent even with their own earlier runs, confidence is low that either model has a good handle on the situation at this point. Adding the GEM (Canadian) model into the discussion gives slight support to the ECMWF but not enough to raise confidence. Thus, current forecast grids take a more "persistence" approach, keeping the central and Hiline counties dry while periods scattered showers are expected in the west/southwest mtns on Sun and Mon, with temperatures cooling back slightly to the upper 40s and low 50s. Waranauskas && .AVIATION... UPDATED 1800Z. Scattered flight categories will continue across much of North Central Montana with the upper level trough and associated cold front moving across the area. Winds will generally increase throughout the day over before the gradient dissipates around sunset. VFR conditions will prevail after 03z at most locations...however with calming winds some fog development is possible especially in KHVR as noted in the TAF. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 22 48 38 64 / 30 50 20 10 CTB 19 46 36 59 / 20 50 20 10 HLN 27 51 37 61 / 30 50 30 10 BZN 19 45 30 54 / 40 40 30 10 WEY 9 40 28 44 / 50 40 30 20 DLN 25 49 33 56 / 20 40 20 10 HVR 15 41 31 56 / 20 40 40 10 LWT 15 41 29 55 / 40 40 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH from Tuesday afternoon through Wednesday evening Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls
Hazardous weather outlook, Mar 11, 2:50 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 250 PM MDT MON MAR 11 2013 MTZ009-048-121145- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 250 PM MDT MON MAR 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR THE NORTHERN AND SOUTHERN ROCKY MOUNTAIN FRONTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-010>015-044>047-049>055-121145- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 250 PM MDT MON MAR 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 11, 1:37 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
137 PM MDT MON MAR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY SNOW 11 WSW BABB 48.80N 113.67W
03/11/2013 M9.0 INCH GLACIER MT MESONET
9 INCHES OF SNOWFALL IN THE LAST 4 HOURS. MANY GLACIER
SNOTEL. ELEVATION 4900 FEET.
&&
NJLLocal storm report, Mar 11, 1:44 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
144 PM MDT MON MAR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM SNOW 1 N BABB 48.88N 113.44W
03/11/2013 E2.0 INCH GLACIER MT TRAINED SPOTTER
2 INCHES OF SNOWFALL SINCE EARLY THIS MORNING. SUN IS
COMING THROUGH CLOUDS WITH LIGHT SNOW SHOWERS.
&&
NJLLocal storm report, Mar 11, 3:12 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT MON MAR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HEAVY SNOW 15 SW DUPUYER 48.06N 112.76W
03/11/2013 M6.0 INCH TETON MT MESONET
6 INCHES OF SNOWFALL IN THE LAST 6 HOURS. DUPUYER CREEK
SNOTEL. ELEVATION 5750 FEET.
&&
NJLLocal storm report, Mar 11, 3:13 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT MON MAR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY SNOW 15 SW DUPUYER 48.06N 112.76W
03/11/2013 M6.0 INCH TETON MT MESONET
6 INCHES OF SNOWFALL IN THE LAST 6 HOURS. DUPUYER CREEK
SNOTEL. ELEVATION 5750 FEET.
&&
CORRECTED EVENT TIME
NJLLocal storm report, Mar 11, 3:14 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT MON MAR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 14 SW HEART BUTTE 48.13N 113.02W
03/11/2013 M5.0 INCH PONDERA MT MESONET
5 INCHES OF SNOW IN THE LAST 12 HOURS. BADGER PASS
SNOTEL. ELEVATION 6900 FEET.
&&
NJLLocal storm report, Mar 11, 3:15 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MDT MON MAR 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 11 SSW EAST GLACIER PAR 48.30N 113.33W
03/11/2013 M5.0 INCH GLACIER MT MESONET
5 INCHES OF SNOWFALL IN THE LAST 4 HOURS. PIKE CREEK
SNOTEL. ELEVATION 5930 FEET.
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 2:45 PM MDT | High Wind Watch | TFX | 13 hr |
Nearby
Winter Storm Warnings in Montana, 2013Every winter storm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.